Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 30, NWS San Angelo, TX

April 12, 2021Concho County, McCulloch County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 12, 2021, 10:35 PM CDT for Concho County, McCulloch County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2021, 10:35 PM CDT (03:35 UTC)
Expired
Apr 12, 2021, 11:15 PM CDT
In force
40 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Concho County, TX, McCulloch County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2255 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS54 KSJT 130335
SVRSJT
TXC095-307-130415-
/O.NEW.KSJT.SV.W.0030.210413T0335Z-210413T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
1035 PM CDT Mon Apr 12 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  western McCulloch County in west central Texas... 
  eastern Concho County in west central Texas...

* Until 1115 PM CDT.

* At 1035 PM CDT, a severe thunderstorm was located near Salt Gap, or
  21 miles west of Brady, moving east at 20 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Melvin around 1045 PM CDT.
  Salt Gap around 1050 PM CDT.
  Pear Valley around 1105 PM CDT.
  Lohn around 1115 PM CDT.

Other locations impacted by this severe thunderstorm include The
Intersection Of Us-87 And Ranch Road 2134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3118 9977 3132 9979 3140 9941 3115 9935
TIME...MOT...LOC 0335Z 253DEG 18KT 3125 9967 

HAIL...1.50IN
WIND...<50MPH
 
$$
1 follow-up statement
525 
WWUS54 KSJT 130401
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1101 PM CDT Mon Apr 12 2021

TXC095-307-130415-
/O.CON.KSJT.SV.W.0030.000000T0000Z-210413T0415Z/
McCulloch TX-Concho TX-
1101 PM CDT Mon Apr 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN MCCULLOCH AND EAST CENTRAL CONCHO COUNTIES...

At 1101 PM CDT, a severe thunderstorm was located near Salt Gap, or
21 miles northwest of Brady, moving northeast at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Melvin around 1115 PM CDT.
  Salt Gap around 1125 PM CDT.
  Pear Valley and Lohn around 1145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3122 9973 3133 9974 3140 9941 3115 9935
TIME...MOT...LOC 0401Z 243DEG 9KT 3128 9966 

HAIL...1.00IN
WIND...<50MPH
 
$$

sn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 9:12 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 12, 9:12 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
912 PM CDT Mon Apr 12 2021

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 910 PM CDT Mon Apr 12 2021

Convective Inhibition (CIN) is increasing quickly across the
extreme southern parts of our forecast area where the two Sutton
County severe storms are. This is likely the last gasp for surface
based severe storms tonight. ML CAPE is still decent, around
500-1000 J/KG, along with strengthening effective shear (up to
50-60 kt now), so these two storms may be able to sustain their
updrafts for a little while before weakening. With the strong,
sustained updrafts continuing and ample CAPE within the -10 to
-30 C layer (the hail growth zone) of around 500 J/KG, large to
very large hail remains the main threat. The cold front has moved
south of the forecast area and into Austin/San Antonio's county
warning area, and so expect the surface based storms to end in the
next hour or two due to continued cooler, more stable low level
air. However, late tonight into early Tuesday morning, some
elevated moisture and elevated instability combining with an upper
level disturbance could bring some high based (elevated) storms
across the forecast area, although there is only a marginal threat
for severe storms from this.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 252 PM CDT Mon Apr 12 2021

A well developed cumulus field had developed along and south of a
cold front at 245 PM CDT...from Big Lake to San Angelo to
Brady...then south to Sonora and Junction. This area is unstable
with SPC mesoanalysis page indicating SBCAPES of 3000 J/KG. Short
range models indicate storms developing in this region around 5
PM...with additional storms later this evening....farther north in
the Big Country...as warm moist air aloft moves over cool air at the
surface. SPC has a slight risk of severe storms along and east of an
Ozona to San Angelo to Winters to Cross Plains line. Main threats
are large hail and damaging winds. Storms will weaken by midnight.

Tuesday will be cooler. Isolated showers are possible in the morning
with rain chances...with perhaps a thunderstorm...increasing in the
afternoon...as some weak upper shortwaves move though. No severe
storms are expected Tuesday as the atmosphere will not be as
unstable. Clouds and showers will keep highs mainly in the 60s
Tuesday.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 252 PM CDT Mon Apr 12 2021

The extended period will feature cooler temperatures into next
weekend, along with rain chances each day. Post frontal airmass
will remain in place Wednesday into Thursday, with mostly cloudy
skies and below normal temperatures. Looking at mostly zonal flow
aloft through this time frame, with perhaps some minor embedded
disturbances affecting the area. Will maintain chance POPs through
Thursday, due to these weak disturbances and some isentropic
ascent occurring. Models show a more significant system affecting
the region Thursday night into the Saturday, as an upper trough
tracks across the Rockies and into the Plains. This system is
expected to send another cold front south across the area Friday
night, with a reinforcing shot of cooler air into the weekend.
Scattered showers and thunderstorms will be possible Friday into
Saturday, associated with the front and lift from the upper
trough.

&&

.AVIATION...
(00Z TAFS)
Issued at 636 PM CDT Mon Apr 12 2021

A few strong to severe thunderstorms are occurring this evening to
the south and southeast of KBBD, and to the northeast of KJCT.
With storm movement generally to the east and new storm
development to the south, the KJCT site may potentially be
affected and monitoring radar trends for any needed TAF
updates. Carrying VCTS at this time. A cold front is sagging
south to the I-10 corridor this evening. Winds will shift to the
north-northeast at KSOA and KJCT with the frontal passage.
Overnight into Tuesday morning, north to northeast winds will
continue, at 10-13 knots. Cloud development and gradual northward
expansion is expected late tonight into the day Tuesday. Have some
uncertainty at this time on how low the ceilings will be. Overall
thinking is for ceilings to lower into the 1000-2000 ft range.
Cannot rule out the possibility of some intermittent light rain
or sprinklies, but confidence in occurrence is low enough to
hold off with a mention at our TAF sites at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 50  65  50  59 /  30  40  50  50
San Angelo 	 53  65  52  63 /  40  40  40  50
Junction 	 55  70  56  70 /  40  40  30  50
Brownwood 	 53  68  53  64 /  40  30  50  50
Sweetwater 	 48  62  49  58 /  20  40  50  50
Ozona      	 55  65  55  66 /  30  40  40  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...04
LONG TERM....24
AVIATION...19
Hazardous weather outlook, Apr 12, 2:24 PM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
224 PM CDT Mon Apr 12 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
224 PM CDT Mon Apr 12 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible late this afternoon and
evening. The best potential for severe storms is along and east
of an Ozona...San Angelo...Winters....Cross Plains line. The
primary hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening. Please relay any information about observed weather to
the NWS while following all local, state and CDC guidelines.

In the hours before

Local storm report, Apr 12, 8:38 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
838 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             2 SW VOCA               30.99N 99.20W
04/12/2021  E2.75 INCH       MCCULLOCH          TX   TRAINED SPOTTER

            SPOTTER ESTIMATED BASEBALL TO POSSIBLY UP TO
            GRAPEFRUIT SIZE HAIL SOUTHWEST OF VOCA AT
            THE INTERSECTION OF COUNTY ROADS 216 AND
            218. TIME ESTIMATED BY RADAR.

&&

SJH
Special weather statement, Apr 12, 9:32 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service San Angelo TX
932 PM CDT Mon Apr 12 2021

TXZ078-169-130315-
Kimble TX-Sutton TX-
932 PM CDT Mon Apr 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBLE AND
SOUTHEASTERN SUTTON COUNTIES UNTIL 1015 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Roosevelt, or 23 miles north of Rocksprings,
moving east-southeast at 35 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Telegraph around 1005 PM CDT.

Other locations impacted by this storm include Us-
377 Near The Kimble-Edwards County Line.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3046 10035 3041 9979 3029 9980 3029 10040
TIME...MOT...LOC 0231Z 284DEG 38KT 3035 10029
Special weather statement, Apr 12, 10:07 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1007 PM CDT Mon Apr 12 2021

TXZ114-128-130400-
Shackelford TX-Callahan TX-
1007 PM CDT Mon Apr 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALLAHAN AND
SOUTHEASTERN SHACKELFORD COUNTIES UNTIL 1100 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Putnam, or 12 miles east of Baird, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Moran around 1035 PM CDT.
  Ibex around 1100 PM CDT.

Other locations impacted by this storm include Us-
180 Near The Shackelford-Stephens County Line and I-
20 Near The Callahan-Eastland County Line.

LAT...LON 3279 9910 3252 9909 3251 9911 3237 9912
      3240 9930 3282 9922
TIME...MOT...LOC 0307Z 195DEG 17KT 3243 9919

SJH
Special weather statement, Apr 12, 10:20 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1020 PM CDT Mon Apr 12 2021

TXZ113-114-127-130400-
Shackelford TX-Jones TX-Taylor TX-
1020 PM CDT Mon Apr 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JONES...WEST CENTRAL
SHACKELFORD AND NORTHEASTERN TAYLOR COUNTIES UNTIL 1100 PM CDT...

At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tye, or near Abilene, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hawley around 1040 PM CDT.
  Abilene around 1045 PM CDT.
  Nugent around 1050 PM CDT.
  Lueders and Avoca around 1100 PM CDT.

Other locations impacted by this storm include Funston, Impact,
Hodges, Big Country Baptist Assembly, Lake Fort Phantom Hill, Kirby
Lake and The Intersection Of Us-180 And Farm Road 600.

LAT...LON 3236 9973 3245 9995 3296 9973 3284 9944
TIME...MOT...LOC 0320Z 205DEG 33KT 3245 9985

SJH
Special weather statement, Apr 12, 10:22 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1022 PM CDT Mon Apr 12 2021

TXZ114-130400-
Shackelford TX-
1022 PM CDT Mon Apr 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHACKELFORD COUNTY UNTIL
1100 PM CDT...

At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Albany, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Albany around 1055 PM CDT.

Other locations impacted by this storm include Us-
180 Near The Shackelford-Stephens County Line, Mccarty Lake and Us-
283 Near The Callahan-Shackelford County Line.

LAT...LON 3294 9928 3283 9909 3271 9910 3251 9931
      3251 9943 3257 9952
TIME...MOT...LOC 0322Z 214DEG 20KT 3259 9939

SJH
Special weather statement, Apr 12, 10:28 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1028 PM CDT Mon Apr 12 2021

TXZ072-073-139-154-168-130415-
Menard TX-Tom Green TX-Coleman TX-McCulloch TX-Concho TX-
1028 PM CDT Mon Apr 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLEMAN...
NORTHWESTERN MCCULLOCH...EXTREME SOUTHEASTERN TOM GREEN...CONCHO AND
NORTHWESTERN MENARD COUNTIES UNTIL 1115 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms across southern Concho and northern Menard Counties.
The strongest storm was 5 miles east of Eden. These strong storms
were moving northeast at 25 mph.

Penny to nickel size hail will be possible with these storms.

The strong thunderstorms will be near...
  Melvin around 1040 PM CDT.
  Salt Gap around 1050 PM CDT.
  Doole around 1100 PM CDT.
  Pear Valley around 1105 PM CDT.
  Lohn around 1115 PM CDT.

Other locations impacted by this storm include Us-83 Near The Menard-
Concho County Line, The Intersection Of Us-
87 And Ranch Road 2134 and Live Oak.

LAT...LON 3098 9996 3119 10019 3156 9957 3117 9930
TIME...MOT...LOC 0324Z 234DEG 19KT 3124 9974

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:00 PM CDTSevere Thunderstorm WarningSJTMason60 min
Apr 12, 7:21 PM CDTSpecial Weather StatementSJTMcCulloch39 min
Apr 12, 7:46 PM CDTSpecial Weather StatementSJTMason29 min
Apr 12, 8:37 PM CDTSpecial Weather StatementSJTSutton23 min
Apr 12, 8:46 PM CDTSevere Thunderstorm WarningSJTKimble, Sutton44 min
Apr 12, 9:32 PM CDTSpecial Weather StatementSJTKimble43 min
Apr 12, 9:58 PM CDTSevere Thunderstorm WarningSJTKimble, Sutton32 min
Apr 12, 10:07 PM CDTSpecial Weather StatementSJTShackelford53 min
Apr 12, 10:20 PM CDTSpecial Weather StatementSJTJones40 min
Apr 12, 10:22 PM CDTSpecial Weather StatementSJTShackelford38 min
Apr 12, 10:26 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford, Taylor49 min
Apr 12, 10:28 PM CDTSpecial Weather StatementSJTConcho, McCulloch47 min
Apr 12, 11:02 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton43 min
Apr 12, 11:11 PM CDTSpecial Weather StatementSJTShackelford49 min
Apr 12, 11:14 PM CDTSpecial Weather StatementSJTJones46 min
Apr 12, 11:16 PM CDTSpecial Weather StatementSJTColeman44 min
Apr 12, 11:26 PM CDTSevere Thunderstorm WarningSJTColeman, McCulloch29 min
Apr 12, 11:41 PM CDTSpecial Weather StatementSJTThrockmorton64 min
Apr 12, 11:59 PM CDTSpecial Weather StatementSJTColeman61 min
Apr 13, 12:01 AM CDTSpecial Weather StatementSJTJones59 min
Apr 13, 12:47 AM CDTSpecial Weather StatementSJTThrockmorton58 min
Apr 13, 12:59 AM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton61 min
Apr 13, 3:01 PM CDTSpecial Weather StatementSJTHaskell44 min
Apr 13, 3:26 PM CDTSpecial Weather StatementSJTHaskell49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.